Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 1, 2023, 7:41 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2023, 7:41 PM CDT (00:41 UTC)
- Expired
- Jul 1, 2023, 9:54 PM CDT
- In force
- 2 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1045 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
234
WGUS53 KEAX 020041
FFWEAX
KSC107-MOC013-020345-
/O.NEW.KEAX.FF.W.0007.230702T0041Z-230702T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
741 PM CDT Sat Jul 1 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Eastern Linn KS County in east central Kansas...
Southwestern Bates County in west central Missouri...
* Until 1045 PM CDT.
* At 741 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Butler, Pleasanton, Mound City, Amoret, Foster, Passaic and
Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3808 9481 3832 9489 3836 9430 3835 9428
3814 9420
FLASH FLOOD...RADAR INDICATED
$$
HB1 follow-up statement
549
WGUS73 KEAX 020254
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
954 PM CDT Sat Jul 1 2023
KSC107-MOC013-020304-
/O.CAN.KEAX.FF.W.0007.000000T0000Z-230702T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS KS-Bates MO-
954 PM CDT Sat Jul 1 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN LINN KS AND
SOUTHWESTERN BATES COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3808 9481 3832 9489 3836 9430 3835 9428
3814 9420
$$
HBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:45 PM CDT, 56 minutes earlier.
Area forecast discussion, Jul 1, 6:45 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 645 PM CDT Sat Jul 1 2023 .Discussion... Issued at 339 PM CDT SAT JUL 1 2023 Key Messages: - Isolated to scattered showers and thunderstorms are expected this afternoon and evening. A few of these storms could be strong to severe, with large hail and damaging winds being the main threats. - High temperatures will be on the rise once again starting tomorrow, with mid 90s likely for Independence Day. Discussion: The current synoptic and mesoscale setup over the region is defined by a positively tiled shortwave trough extending from eastern Nebraska southwestward into the Texas Panhandle with the 500 mb low over eastern Nebraska. At the surface, a stationary boundary draped west to east generally along or near the Interstate 70 corridor. A line of thunderstorms are ongoing over far southeastern Nebraska and are moving slowly to the east. These should be entering into far NW Missouri by around 330 this afternoon. Storms over SE Nebraska and NE Kansas will pivot around the low this afternoon and evening, with scattered storms arriving in the KC metro sometime around 6 pm through 9 pm and the moving eastward down Interstate 70 through the remainder of the evening hours, exiting the region to the east by around 11 pm tonight. With SB CAPE up to 2000 J/kg and deep layer wind shear up to 25 knots, strong to perhaps a few severe storms will be possible, with large hail and damaging winds being the primary threats. Localized moderate to heavy rainfall will also be possible. Outside of the storms today, high temperatures this afternoon will reach the the low to mid 80s for most locations. The aforementioned shortwave trough exits to the east northeast tonight, with the 500 mb low reaching the Chicago area by 18z tomorrow. This will put us under northwesterly flow aloft with the low to our northeast and a stout mid level high centered over the Great Basin region. Skies should clear from west to east tomorrow morning with high temperatures reaching the mid to upper 80s tomorrow afternoon. Above normal temperatures make their return on Monday as the mid level high over the Great Basin shifts a bit further east into the Desert Southwest, sending mid level heights a bit higher over Missouri and Kansas. Highs on Monday are forecast to reach the low to mid 90s, with these increasing to the mid 90s for Independence Day on Tuesday. Heading into Wednesday, a large trough descends out of Canada and into the Northern Plains/Upper Midwest with an accompanying surface cold front. Models differ a bit on the speed of this front, which will impact high temperatures for Wednesday afternoon. The current forecast reflects highs in the mid 80s over northwestern MO to as warm as the mid 90s toward the Ozark Plateau, but the 25th to 75th NBM percentiles for high temps at MCI is 83 and 94 degrees, respectively. This approaching trough and cold front will also reintroduce chances for showers and thunderstorms Wednesday morning through Thursday. Cooler temperatures are likely for Thursday and Friday behind the cold front. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 644 PM CDT SAT JUL 1 2023 A poorly organized complex of thunderstorms is moving through the Kansas City area at this time, which will result in VCTS in the KC terminals through 02Z. Once this complex of storms moves east expect a modest northwest wind for the rest of the night. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...Cutter
Hazardous weather outlook, Jul 1, 4:58 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sat Jul 1 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sat Jul 1 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms linger through the morning hours. It is anticipated these storms will dissipate by mid-morning before another round of showers and thunderstorms develop this afternoon and evening. A few storms may be strong to severe. The greatest threat areas are across Central and SE MO. Primary hazards include high winds and hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances linger into Sunday morning. Heat looks to build back in with triple digit heat index values possible mid next week. Storm chances also look to return mid next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 1, 5:35 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
535 PM CDT Sat Jul 1 2023
KSZ025-103-MOZ028-012300-
Atchison KS-Leavenworth KS-Platte MO-
535 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northern
Leavenworth, southeastern Atchison and Platte Counties through 600 PM
CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Leavenworth, Lansing, Parkville, Platte City, Riverside,
Weatherby Lake, Weston, Lake Waukomis, Camden Point, Ferrelview,
Platte Woods, Northmoor, Easton, Houston Lake, Tracy, Farley,
Ridgely, Iatan and Fort Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 4 and 27.
Interstate 635 between mile markers 11 and 12.
Interstate 435 between mile markers 21 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9515 3949 9513 3947 9460 3917 9461
TIME...MOT...LOC 2234Z 284DEG 31KT 3936 9492
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HBSpecial weather statement, Jul 1, 6:08 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
608 PM CDT Sat Jul 1 2023
KSZ104-MOZ028>030-037-038-012345-
Wyandotte KS-Platte MO-Ray MO-Lafayette MO-Jackson MO-Clay MO-
608 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern
Wyandotte, Clay, southwestern Ray, west central Lafayette,
southeastern Platte and northern Jackson Counties through 645 PM
CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Liberty, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Liberty, Gladstone, Grain Valley, Excelsior Springs, Mission,
Smithville, Kearney, Richmond, Parkville, North Kansas City, Mission
Hills, Sugar Creek, Buckner, Riverside and Westwood.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 34.
Interstate 70 in Kansas between mile markers 419 and 423.
Interstate 35 in Missouri between mile markers 0 and 30.
Interstate 35 in Kansas between mile markers 231 and 235.
Interstate 29 between mile markers 0 and 8.
Interstate 635 between mile markers 8 and 12.
Interstate 470 between mile markers 15 and 16.
Interstate 435 between mile markers 37 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3945 9464 3939 9395 3900 9401 3902 9461
3904 9461 3904 9468
TIME...MOT...LOC 2307Z 279DEG 34KT 3925 9443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HBSpecial weather statement, Jul 1, 6:18 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Jul 1 2023
KSZ057-060-MOZ053-012345-
Miami KS-Linn KS-Bates MO-
618 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of south central Miami,
Linn and west central Bates Counties through 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pleasanton, La Cygne, Mound City, Linn Valley, Prescott, Amsterdam,
Amoret, Foster and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3823 9504 3846 9471 3824 9442 3803 9469
3804 9478
TIME...MOT...LOC 2318Z 243DEG 23KT 3824 9481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HBSpecial weather statement, Jul 1, 6:53 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
653 PM CDT Sat Jul 1 2023
KSZ060-MOZ043-053-020030-
Linn KS-Bates MO-Cass MO-
653 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Linn,
southwestern Cass and western Bates Counties through 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Adrian, Pleasanton, Archie, Drexel, Amsterdam, Amoret,
Foster, Merwin, Passaic and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 9482 3839 9468 3839 9461 3848 9461
3859 9453 3847 9412 3809 9444
TIME...MOT...LOC 2352Z 228DEG 21KT 3821 9460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HBLocal storm report, Jul 1, 7:39 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
739 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail 5 SSE Butler 38.19N 94.29W
07/01/2023 E1.00 inch Bates MO Public
Public reported multiple rounds quarter size
hail and heavy rain. Time estimated via
radar.
&&
BPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:48 PM CDT | Special Weather Statement | EAX | Miami | 27 min |
| Jul 1, 9:18 PM CDT | Special Weather Statement | EAX | Linn | 27 min |
| Jul 1, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 14 min |
| Jul 1, 7:08 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 37 min |
| Jul 1, 8:10 PM CDT | Special Weather Statement | EAX | Henry | 35 min |
| Jul 1, 8:21 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 24 min |
| Jul 1, 8:50 PM CDT | Special Weather Statement | EAX | Cooper | 25 min |
| Jul 1, 9:16 PM CDT | Special Weather Statement | EAX | Johnson | 29 min |
| Jul 1, 9:44 PM CDT | Special Weather Statement | EAX | Bates | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2023Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.